Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 89, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2008, 8:42 PM CDT for Presidio County, Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2008, 8:42 PM CDT (01:42 UTC)
- Expired
- Sep 24, 2008, 8:45 AM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Unknown
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 240142
FFWMAF
TXC377-240745-
/O.NEW.KMAF.FF.W.0089.080924T0142Z-080924T0745Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
842 PM CDT TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
PRESIDIO COUNTY IN WEST TEXAS.
* UNTIL 245 AM CDT WEDNESDAY
* AT 838 PM CDT...MAJOR FLOODING CONTINUED FROM PRESIDIO DOWNSTREAM
THROUGH REDFORD...AND ALONG FM 170 FROM PRESIDIO TO LAJITAS. WATER
RELEASES FROM LUIS LEON RESERVOIR ARE SLOWLY DECREASING BUT ARE
EXPECTED TO CONTINUE OVER THE NEXT SEVERAL DAYS. WITH ELEVATED
FLOWS CONTINUING THROUGH THE LEVEE SYSTEM...THE POSSIBILITY OF
LEVEE FAILURE WITHOUT WARNING CONTINUES.
* THE NEAREST DOWNSTREAM TOWN LOCATED ALONG THE LEVEES IS PRESIDIO.
THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN
LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY
YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS
FLOODED ROADWAYS.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$1 follow-up statement
000
WGUS54 KMAF 240739
FFWMAF
TXC377-241345-
/O.EXT.KMAF.FF.W.0089.000000T0000Z-080924T1345Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 AM CDT WED SEP 24 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE
* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
PRESIDIO COUNTY IN WEST TEXAS.
* UNTIL 845 AM CDT
* AT 238 AM CDT...MAJOR FLOODING CONTINUED FROM PRESIDIO DOWNSTREAM
THROUGH REDFORD...AND ALONG FM 170 FROM PRESIDIO TO LAJITAS.
WATER RELEASES FROM LUIS LEON RESERVOIR ARE SLOWLY DECREASING BUT
ARE EXPECTED TO CONTINUE OVER THE NEXT SEVERAL DAYS. WITH ELEVATED
FLOWS CONTINUING THROUGH THE LEVEE SYSTEM...THE POSSIBILITY OF
LEVEE FAILURE WITHOUT WARNING CONTINUES.
* THE NEAREST DOWNSTREAM TOWN LOCATED ALONG THE LEVEES IS PRESIDIO.
THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN
LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY
YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS
FLOODED ROADWAYS.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:12 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 23, 6:12 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT TUE SEP 23 2008
.DISCUSSION...
LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...
EXCEPT FOR A BRIEF PERIOD OF MVFR VISIBILITIES DUE TO FOG AT HOBBS
AND MIDLAND IN THE 24/11Z TO 24/14Z TIME FRAME...IF NOT MVFR
CEILINGS AT MIDLAND...VFR CONDITIONS ARE EXPECTED AREAWIDE DURING
THE NEXT 24 HOURS. EAST TO SOUTHEAST WINDS WILL DIMINISH TO LESS
THAN 10KT SHORTLY AFTER SUNSET AREAWIDE...BUT WILL INCREASE BY
24/16Z MOST LOCATIONS.
&&
.PREV DISCUSSION... /ISSUED 202 PM CDT TUE SEP 23 2008/
DISCUSSION...
SHRTWV TROF HAS MOVED E WHILE LATE SEASON SUBTROPICAL RIDGE BEGINS
TO DEVELOP ACRS THE SWRN STATES. DRIER AIR MOVING INTO NE NM WILL
TEND TO PRECLUDE CHANCE FOR CONVECTION THERE AND CONSEQUENTLY HERE.
DWPNTS SLOWLY EDGING UP ACRS PB OVERNIGHT BUT TEMPS WILL STILL BE
ABLE TO FALL TO N60 ACRS PB UNDER CLEAR SKIES. SUBTROPICAL RIDGE
WILL EXPAND WED SHUTTING OFF NW MID LEVEL FLOW ACRS SE NM/NRN PB
THUS ESTABLISHING SE-NE LOW LEVEL TO MID LEVEL FLOW...RESPECTIVELY...
A VERY SUMMER LIKE PATTERN. BUILDING HGHTS/INCREASING 85H TEMPS
WILL SEND AFTERNOON TEMPS HIER. CARBON COPY THRU FRIDAY. AFTERNOON
DWPNTS WILL LIKELY GET PROGRESSIVELY DRIER FAVORING TEMPS TO WARM.
PROMINENT MID LEVEL RIDGING WILL HOLD THRU SUNDAY PRECLUDING ANY
OPPORTUNITY FOR PRECIP. 85H TEMPS OF 21-22C ACRS PB AND HIGH TEMPS
WILL REMAIN IN THE MID TO U80S THRU TUE. GFS/ECMWF CONTINUE THEME
OF DRY AFTERNOON DWPNT AIR. SOME OF THIS WILL CARRY OVER INTO THE
MORNINGS SO AT LEAST MORNINGS WILL BE ABLE TO COOL OFF.
HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM
PRESIDIO THROUGH THE BIG BEND REGION. THE LATEST RIVER FORECASTS
CONTINUE TO CALL FOR NEARLY STEADY OR A SLOW DECLINE IN RIVER LEVELS
OVER THE NEXT SEVERAL DAYS. HOWEVER...LEVELS SHOULD REMAIN IN THE
MODERATE TO MAJOR FLOOD CATEGORIES FROM PRESIDIO TO RIO GRANDE
VILLAGE OVER THE NEXT SEVERAL DAYS. GIVEN THE CONTINUED RELEASES
FROM LUIS LEON RESERVOIR...THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY.
&&
99Hazardous weather outlook, Sep 23, 1:55 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT TUE SEP 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 155 PM CDT TUE SEP 23 2008 /1255 PM MDT TUE SEP 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE IN AND AROUND PRESIDIO. WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO HAS CAUSED RIVER LEVELS TO RISE TO MODERATE TO MAJOR FLOOD STAGES... WITH A COUPLE OF LOCATIONS EXPERIENCING RECORD FLOODING. IN ADDITION... REPORTS INDICATE THAT THE WATER LEVEL ON THE SOUTH SIDE OF THE LEVEE SYSTEM IN PRESIDIO HAS REACHED THE TOP AND COULD FAIL. HIGHWAY 170 REMAINS CLOSED AS DO OTHER SMALLER ROADS...AS WELL AS THE INTERNATIONAL BRIDGE. MOTORISTS IN THE AREA SHOULD USE EXTREME CAUTION AND ARE URGED NOT TO DRIVE THROUGH WATER COVERED ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FLOODING OF THE RIO GRANDE AT PRESIDIO IS EXPECTED TO CONTINUE. THE RELEASE RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST SEVERAL DAYS... BUT RIVER LEVELS ARE EXPECTED TO REMAIN ABOVE FLOOD STAGE THROUGH THE WEEK AT MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:58 AM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 24, 3:32 PM CDT | Flash Flood Warning | MAF | Presidio | 18 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.